Jump to content
MamaAllie

fluoxetine side effects

Recommended Posts

Hello everyone! I am new here, and have some questions. About 4 weeks ago I was put on 20mg fluoxetine for depression and severe anxiety. First week side effects were hell, 2nd week I felt pretty good, third week was hell again. Doc said sometimes people plateau after they get through side effects, so he increased dosage to 40mg a week ago. I feel terrible!!! Super anxious, feel like crying, irritable, shaky, and some tightness in the chest. I have updated my doc and he wants to add abilify for the anxiety. Has anyone had these experiences with fluoxetine, if so did the side effects go away and when? Did the drug help you? Any insight is helpful. I'm just so tired of feeling this way.

Share this post


Link to post
Share on other sites

Welcome MamaAllie! Glad that you reached out to us. I have tried that medication and didn't have the side effects you describe and it took 6-8 weeks to work. I also took Ability and that helped also for a while. However, after a while, it stopped working well for me. 

Sorry you are having such a hard time. We are here to support you as best we can. You are not alone in the struggle.

BW

Share this post


Link to post
Share on other sites

Welcome! I have taken Prozac for a couple of years. started with 20 mg, 40 mg 6 months later and then 60 mg a year later. The side effects I had was a headache  and dry mouth. Still have the dry mouth  occasionally. The headache lasted till I become used to the prozac about 5 weeks. 

The prozac has helped me a lot. I would get so down that I actually walked out of a job, lost my house, and nearly my life. I know that after being on several different depression meds, and quitting them only to have the severe  depressed/anxeity episodes return, that I will be on anti- depressants for the rest of my life. I also take Wellbutrin.  a Former medical doctor prescribed it when I was quitting smoking. New doctor change it to an extended form of Wellbutrin and I had the worst anxiety ever.  would like to stop it and go bcak to 60 mg of prozac, that's when I felt the best.

If you can, give the prozac a chance. It is a good drug but does take time for it to build up in your system. 

Keep coming here.  As BeyondWeary said we are here to support you.

Share this post


Link to post
Share on other sites
Posted (edited)

Hi MamaAllie!  Welcome.

None of us are pharmacologists, we just share our own experiences.  For a frame of reference, are you being prescribed by your GP/PCP or a psychiatrist?  The reason I ask is that I've found my psychiatrist (pdoc), whose focus is on these kinds of meds and their side effects, is much better versed than any PCP I've had whose focus is more general.

As for my own case, my recent experience a few months ago was identical to yours.  I'd used Prozac years ago and liked it for it's energizing qualities.  Eventually I came off it, but had to get on an AD again when the depression reared its ugly head.  Paxil and Zoloft didn't do squat for me.  

Given my previous success, my pdoc and I agreed on Prozac, 20mg-40mg.  But I'm now older - in my 60s - and my physiology has changed.  Within weeks I was through the roof with all the symptoms you described, including the crying, the constant torture of adrenaline rushes and the inability to do a damn thing about it.  Put another way, if I was finding it necessary to pour myself a drink or two in the afternoon - I'm not a drinker - to calm myself down, something's wrong.  And, yeah, I told my pdoc.

He'd already prescribed minimal dosage Trazodone concurrently, first for sleep, but then for anxiety, as well.  I don't recommend people do this, but it got so bad with the Prozac I just quit cold turkey.  I kept up the Trazodone.  I DID keep my pdoc informed.  He told me Trazodone is prescribed for both anxiety and depression.  It's gentle-acting.  I'm now doing 150-200mg daily and feel as though I've gotten a good handle on the anxiety.  Depression's not gone, but I DO have more control over my thought processes such as suicidal ideation.

Mine is only one person's experience.  As I like to say, ymmv.  Keep posting as much and as often as you need to.  The folks here did a great job of keeping my grounded during that hellish situation.

Edited by MarkintheDark

Share this post


Link to post
Share on other sites

I had the same experience, although not with side effects. I would up my dose, feel fine for a while and then revert back to the way I was, over and over again until we switched. I’m still working on it but I know fluoxetine isn’t for me

Share this post


Link to post
Share on other sites

Markinthedark it is a GP that prescribed it to me. I don't have a psychiatrist yet but have an appointment to see one. Yesterday I felt pretty good for the most part. Today I'm a little anxious but I think it's also because I broke a tooth yesterday and it might need to be pulled. I feel like I can't catch a break. ☹️

Share this post


Link to post
Share on other sites

Also... Contemplating whether or not I should take the Abilify? I'm afraid I will have more bad side effects. Any experiences?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...